Advice needed, please!

Hi! This is my first post, although I have been following this excellent forum for some months. Briefly, I was finally diagnosed with PMR, at the end of November 2015, but had been having symptoms, since the previous March. Started on 15mg of Pred, successfully reducing to 8, by June/July. Since then, have managed to get down (almost!) to 7.5, using DSNS, with only minor niggles - not expecting to be totally pain-free - but have struggled since. I know around this point is the sticking point for many, so was prepared to persevere, taking a couple of paracetamol, as and when.

However, last Sunday, I wrenched my lower back, whilst getting something heavy out of the cupboard. That pain has more or less resolved, but my shoulders and upper back, which is where the PMR affects me most, seem to be sliding back into their old, painful ways. I'm not sure whether this is a blip, triggered by the injury or whether that injury has started a flare. Not sure whether to go back up to 8 or possibly 9mg, for a while or to try and ride it out. I'd be grateful for any advice. Thanks.

6 Replies

oldestnewest
  • Hi there,

    Sorry to hear about your recent problems with your back.

    As you rightly say, increased pains in shoulders etc could just be a reaction to your back, but think it might be a good idea to increase, maybe to 9mg, for a week or so and see if that helps. You could ride it out, but what's the point for the sake of a mg or two of Pred.

    Get yourself back on an even keel, and then go back to your reducing plan. You seem to be doing things sensibly, 0.5mg at a time and slowly, but we all get odd blips along the way, and as you say you are around a difficult level, so the occasional halt at the same dose should be expected.

    If your aches and pains are PMR related then paracetamol won't help, but they do help for other niggles - sometimes it's difficult to know what is what though.

    You can use ibruprofen gel sparingly for your back if your muscles are still a bit achy. But only temporarily, and preferably not tablets.

    Take care, hope you soon get over this hiccup.

  • Hi,

    I must admit that in the light of my experience of the difficulties I encountered in the 10 to 8/7mg area, I agree with DorsetLady in that I would go back up to 9mg for a couple of weeks or so, and see how things go. It can for sure do no harm, and might help to settle down your other niggles.

    Good luck.

  • Mrsd, unfortunately any injury to the body can upset the applecart where PMR is concerned and you are probably right in putting the returning symptoms down to wrenching your back last weekend.

    I agree with DL that with the shoulder and upper back pain that you describe, flaring inflammation does sound a distinct possibility, especially as you liken the pain to "sliding back into their old, painful ways". I wouldn't consider trying to "ride it out", especially as you are still only 10 months into treatment, so within the timescale when flares can be quite common. Also, if you are needing to take Paracetamol, that is a sign that your steroid dose is too low at this stage. You have done really well to get down to such low doses in this short time - you may just have gone beyond the dose you need to keep any inflammation under control, so do consider increasing back up to at least 9mg and that should provide an answer for you one way or another. I do hope so and that you soon feel much better.

  • Thanks to all for this advice. I think this was more or less what I was inclined to do, but it's so good to have a different perspective. Reading the posts of so many people, I am aware that I've been relatively lucky, so far. Good luck to everybody on their journey, however near to the finishing post you are!

  • I don't think anyone who is not a doctor should be advising someone to increase or decrease their dose of steroids, no matter how well intentioned. The advice should be to go back to your GP or rheumatologist.

  • Point taken, Tangocharlie, but many patients on this and other forums are here because of mishandling of their reduction plan by doctors who are too afraid of pred side effects and don't allow the patient to recover enough before reductions which are too soon and too fast. On the other hand I personally don't think any of us should increase a dose, no matter how flexible the doctor's advice or what others recommend, EXCEPT when the pain is definitely from a recurrence of PMR pain. I don't think I would take extra pred if I hurt myself unless the injury for sure triggered a relapse or flare. In which case I have my doctor's blessing to deal with it! :)

You may also like...